Thiazolidinediones are drugs used to help control blood sugar levels in diabetic patients. Accordingly to a recent British report published in the June 11 online edition of the Archives of Internal Medicine, certain thiazolidinediones—including Avandia and Actos—may cause an adverse eye condition called diabetic macular edema.
Actos has already been linked to an increased risk of developing bladder cancer; Avandia has been associated with an elevated risk of heart attack. Now, research shows that “[p]atients who received a thiazolidinedione were at two-to three-fold increased risk of developing macular edema.” Diabetic macular edema refers to the swelling of an area of the eye called the macula, which controls sharp vision when looking straight ahead. The swelling is a result of fluid leaking into the center of the macular.
The study collected data from 100,000 people with type 2 diabetes, all of whom did not suffer from diabetic macular edema at commencement of the study. At the one year mark, 1.3% of patients taking thiazolidinedione developed diabetic macular edema, compared with just .2% of those not taking this class of drug. These results were the same regardless of whether the patient was taking Actos or Avandia.
Although this risk may appear statistically small, experts are nevertheless taking this development very seriously. Lead researcher Dr. Iskandar Idris cautioned that “[m]ore aggressive management of risk factors for macular edema should be implemented in patients who take thiazolidinedione. In addition, routine screening for visual activity should be performed during routine diabetes review . . . .”